Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 5, 2021Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 5, 2021, 3:01 PM EDT for Aiken County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2021, 3:01 PM EDT (19:01 UTC)
Expired
Jun 5, 2021, 3:45 PM EDT
In force
44 min
Issued by
NWS Columbia, SC

County Aiken County, SC

The radar

The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS82 KCAE 051901
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
301 PM EDT Sat Jun 5 2021
 
GAZ065-SCZ025-030-035-041-135-136-051945-
Richmond GA-Central Orangeburg SC-Barnwell SC-Aiken SC-Bamberg SC-
Northwestern Orangeburg SC-Edgefield SC-
301 PM EDT Sat Jun 5 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...west central Central Orangeburg...northeastern Barnwell...
central Aiken...northwestern Bamberg...southwestern Northwestern
Orangeburg and southern Edgefield Counties Until 345 PM EDT....

At 301 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Gloverville to near
Blackville, moving south at 5 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail and localized 
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crop is possible. Damage to windshields is 
           unlikely. Localized, minor flooding of low lying and poor 
           drainage areas is also possible.

Some locations in the path of these storms include...
Aiken, North Augusta, Denmark, Aiken Mall, Clearwater, Belvedere,
Williston, Blackville, New Ellenton, USC Aiken, Citizens Park,
Gloverville, Barnwell State Park, Aiken State Park, Graniteville,
Burnettown, Springfield, Salley, Neeses and Norway.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 7 and 15.
 Interstate 520 in Georgia near mile marker 15.
 Interstate 520 in South Carolina between mile markers 16 and 21.

LAT...LON 3345 8195 3330 8114 3354 8113 3365 8190
TIME...MOT...LOC 1901Z 308DEG 7KT 3354 8179 3341 8121 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 5, 1:50 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 5, 1:50 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
150 PM EDT Sat Jun 5 2021

.SYNOPSIS...
A warm and moist air mass will reside over the region into early
next week, with scattered afternoon and evening convection
expected. Upper level ridging will build over the Southeast next
week providing continued warm weather with afternoon showers
and thunderstorms. Temperatures will be near to slightly above
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Decaying surface boundary resides across the southern Midlands
and central Savannah River region this afternoon. Satellite
showing enhance cu development along this boundary, and
regional radars indicating scattered showers and thunderstorms
already forming in the afternoon heat. Airmass remains very
moist, with pwat values around 1.8 inches. Severe threat this
afternoon/evening remains rather limited due to weak shear and
instability, but with the amount of moisture residing in the
southern cwa, periods of heavy rainfall should be the biggest
issue. Highest pops through the evening will be along the
decaying front, but can not rule out any shower/storm activity
at any location through the evening. Activity should be
diminishing by midnight.

Temperatures this afternoon will top out in the mid to upper
80s, with periods of cooler temperatures once greater cloud
cover moves in, and any rainfall occurs. Later tonight, the
region should see the redevelopment of low-level stratus, which
will help to prevent any ideal radiational cooling conditions.
Overnight lows expected to be in the upper 60s to around 70
degrees.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Surface high will remain off the Atlantic coast, keeping deep
and moist southerly flow across the area. Aloft, an upper level
ridge will also build back into the area. Little change in
previous thinking for the period, with the moist air mass and
weak low-level boundaries supporting scattered to numerous
afternoon and evening pulse convection, with activity
diminishing after sunset. Severe potential is low, but with all
the moisture available, heavy rainfall and isolated runoff
issues could begin to occur. High temperatures will again be in
the mid to upper 80s with lows in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Not to sound like a broken record, but the upper pattern really
doesn't change much across the area until possibly Friday into
Saturday. Plenty of deep moisture remains into Friday, while
upper ridge and offshore surface high continues. By Friday, the
upper level pattern may shift some as a shortwave trough moves
closer to the region, with the trough moving through into
Saturday. Although the pattern shifts, the overall weather will
remain very similar. Afternoon and evening showers/storms, along
with highs in the upper 80s to lower 90s, and overnight lows in
the upper 60s to around 70.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/... Initially VFR
conditions expected, with isolated MVFR in isolated
showers/thunderstorms 18-02Z. High confidence in IFR/LIFR
ceiling visibility restrictions at all terminals after 09Z.

Observations, satellite and radar show convection firing along
and south of a line from KQHU-KDNL-KOGB. This is along an old
decaying frontal boundary. Most unstable airmass and tempo TS
expected at KAGS/KDNL/KOGB between 18-02Z, although some
uncertainty exists due to scattered nature. Left out mention of
VCTS for now at CAE/CUB as best dynamics appear to be focused
south of those terminals, but will watch closely as TS cannot
be ruled out.

Overnight as showers and thunderstorms dissipate, plenty of low
level moisture, a stable low-level airmass and moist SE onshore
flow should result in IFR at least at all terminals after 09Z.
Expect slow improvement to VFR after 18Z. Again, enough
instability remains for scattered showers and thunderstorms
across the forecast area Sunday afternoon.

EXTENDED AVIATION OUTLOOK...No change in the pattern continues
potential for restrictions possible in early morning
fog/stratus and in mainly diurnal afternoon convection through
Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 5, 4:01 AM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Columbia SC
401 AM EDT Sat Jun 5 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-060815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
401 AM EDT Sat Jun 5 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 3:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
301 PM EDT Sat Jun 5 2021

GAZ065-SCZ025-030-035-041-135-136-051945-
Richmond GA-Central Orangeburg SC-Barnwell SC-Aiken SC-Bamberg SC-
Northwestern Orangeburg SC-Edgefield SC-
301 PM EDT Sat Jun 5 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...west central Central Orangeburg...northeastern Barnwell...
central Aiken...northwestern Bamberg...southwestern Northwestern
Orangeburg and southern Edgefield Counties Until 345 PM EDT....

At 301 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Gloverville to near
Blackville, moving south at 5 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of these storms include...
Aiken, North Augusta, Denmark, Aiken Mall, Clearwater, Belvedere,
Williston, Blackville, New Ellenton, USC Aiken, Citizens Park,
Gloverville, Barnwell State Park, Aiken State Park, Graniteville,
Burnettown, Springfield, Salley, Neeses and Norway.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 7 and 15.
 Interstate 520 in Georgia near mile marker 15.
 Interstate 520 in South Carolina between mile markers 16 and 21.

LAT...LON 3345 8195 3330 8114 3354 8113 3365 8190
TIME...MOT...LOC 1901Z 308DEG 7KT 3354 8179 3341 8121

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:28 PM EDTSpecial Weather StatementCAELexington32 min
Jun 5, 4:54 PM EDTSpecial Weather StatementCAEClarendon36 min
Jun 5, 5:16 PM EDTSpecial Weather StatementCAENewberry29 min
Jun 5, 5:21 PM EDTSpecial Weather StatementCAEBamberg39 min
Jun 5, 6:18 PM EDTSpecial Weather StatementCAERichland27 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.